Washington, 2006

Heavy Snow in Washington, December 14, 2006

December 14, 2006 · NWS OTX · 4 events in 4 counties and zones

Heavy snow fell across much of Central Washington. Precipitation type was in the form of snow throughout the duration of this event, except in the Wenatchee area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell across much of Central Washington. Precipitation type was in the form of snow throughout the duration of this event, except in the Wenatchee area. Precipitation began as rain around 9 AM then changed over to snow at 11 AM due to moderate to heavy precipitation aiding in lowering the snow level. The heavy wet snow that accumulated led to power outages along the East Slopes of the North Washington Cascades, extending from the Icicle Valley up the Chumstick Valley to Lake Wenatchee and Coles Corner to the top of Stevens Pass. A Red Cross Shelter was set up for those without power. Snow accumulations from this event include: |East Slopes of the North Washington Cascades: 12 Plain, 8.5 Leavenworth; Wenatchee area: 9 in Cashmere, 7.5 Manson, 6.5 Entiat; Okanogan Valley: 7.5 five miles north of Brewster; Waterville Plateau: Waterville 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 14, 4:19 AM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 14, 4:19 AM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
419 AM PST THU DEC 14 2006

.SYNOPSIS...GUSTY WINDS WILL DIMINISH OVER THE REGION FOR THE
REMAINDER OF THE EVENING AS A POWERFUL STORM SYSTEM EXITS THE
REGION. ANOTHER STRONGER STORM WILL TRACK THROUGH THE REGION LATE
THURSDAY NIGHT AND FRIDAY. POTENTIALLY DAMAGING WINDS AND
SIGNIFICANT AMOUNTS OF PRECIPITATION ARE EXPECTED TO ACCOMPANY
THIS STORM.

&&

.DISCUSSION...
TODAY AND TONIGHT...THE SECOND OF A PAIR OF STRONG STORM SYSTEM
WILL MOVE INTO THE REGION THIS AFTERNOON AND LAST THROUGH FRIDAY.
THE MODELS ARE IN GENERAL AGREEMENT OF THE TIMING AND TRACK OF THE
SURFACE LOW CURRENTLY OUT NEAR 135W. THE SURFACE IS LOW IS
EXPECTED TO TRACK FROM ITS CURRENT POSITION NORTHEAST THROUGH
VANCOUVER ISLAND BETWEEN 00-06Z THIS EVENING AND INTO ALBERTA BY
18Z FRIDAY. THIS IS A SIGNIFICANT STORM...NOT NECESSARILY FROM A
RAIN/SNOW AMOUNT BUT FOR WINDS. A WARM FRONT IS CURRENTLY MOVING
INTO WESTERN OREGON AND WILL SLOWLY MOVE NORTHEAST INTO THE
WASHINGTON BASIN BY MID MORNING AND CONTINUE ACROSS THE FORECAST
AREA THROUGH THE DAY. MODEL STRENGTH WITH THE ISENTROPIC LIFT IS
A CONCERN THROUGH THE SHORT TERM PERIOD. THE NAM IS QUITE A BIT
LESS IMPRESSIVE THAN THE GFS SOLUTION AND WENT AHEAD AND LEANED
TOWARDS THE GFS. SATELLITE LOOP SHOWING A CONTINUATION OF A GOOD
MOISTURE TAP POINTED RIGHT AT THE PACIFIC NORTHWEST RIDING A 150+
KT JET. AS SUCH EXPECT ANOTHER PRETTY WET SYSTEM. THE CHALLENGE
AGAIN IS PRECIPITATION TYPE AND SNOW LEVELS. CLEAR SKIES AND LIGHT
WINDS OVER NIGHT HAVE ALLOWED GOOD RADIATIONAL COOLING DROPPING
THE SNOW LEVELS BETWEEN 2500-3500 FEET. EXPECT PRECIPITATION
MAINLY AS RAIN FOR THE LOWER ELEVATIONS. ACROSS THE NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE MOUNTAINS PRECIPITATION AS
SNOW. BUT HERE IS WHERE IT GETS INTERESTING WITH STRONG...SOUTHWEST-
WEST FLOW AND WARM AIR ADVECTION SNOW LEVELS SHOULD BEGIN TO START
CLIMBING THIS EVENING WHEN WE GET OUR BEST QPF AMOUNTS. RIGHT NOW
SNOW AMOUNTS ABOVE 4000 FEET ARE ENOUGH TO SUPPORT WINTER HIGHLIGHTS
AND WILL UPGRADE THE WATCH TO A WINTER STORM WARNING FOR BOTH SNOW
AMOUNTS AND STRONG WINDS...I ALSO WENT AHEAD AND ADDED WAZ037 TO THE
WARNING. THIS WILL HAVE TO BE MONITORED FOR SNOW LEVELS TODAY. THE
BIGGEST THREAT FROM THIS STORM WILL BE THE FROM THE WINDS. A 50-60
KT LOW LEVEL (85H) JET COUPLED WITH A TIGHTENING SOUTHWEST SURFACE
GRADIENT AND MIXING TO THE SURFACE WITH THE COLD FRONT PASSAGE THIS
EVENING...IT APPEARS AS IF EVERYTHING IS LINING UP FOR WINDS
TO REACH HIGH WIND CRITERIA. WITH GUSTY WINDS AND STRONG WARM AIR
ADVECTION TEMPERATURES ACROSS THE LOWER ELEVATIONS WILL AGAIN BE 5+
DEGREES ABOVE NORMAL. /TOBIN

FRI THROUGH WED...FCST FOCUS CONTINUES TO BE ON WINDS FOR THURS NT
AND FRI. THE TRACK OF THE STRONG 975MB CYCLONE LATE THURS NT AND
FRI REMAINS NE...TAKING IT ACROSS VANCOUVER ISLAND BY 12Z FRI...THEN
FILLING AND REACHING ALBERTA DURING THE DAY. CLOSE TO THE TIME OF
COLD FROPA...THE COLUMBIA BASIN/ PALOUSE LOW-LEVEL TERRAIN-ENHANCED
JET DEVELOPS VERY RAPIDLY...PEAKING AROUND 12Z FRI WITH 850MB WINDS
WITHIN THE CORE OF THE JET AS HIGH AS 70 KTS. PATTERN RECOGNITION AND
RECENT SIMILAR STORMS CLEARLY SHOW A DAMAGING WIND THREAT FOR LATE
THURS NT AND FRI MORNING BEFORE THE CYCLONE RAPIDLY WEAKENS AND
MOVES ACROSS THE CONTINENTAL DIVIDE AND INTO THE CANADIAN HIGH
PRAIRIES BY LATE FRI. THE BIG FCST CHALLENGE WILL BE TRYING TO
DETERMINE THE DEGREE OF MIXING AND SUBSEQUENT COUPLING OF NR-SFC
WINDS WITH THOSE ALOFT. FROM THE PALOUSE AND N INTO SPOKANE AND
THE NE MTNS/ ID PANHANDLE...IT APPEARS THAT MIXING CERTAINLY WONT
BE AN ISSUE...EVEN INITIALLY...WITH A STRAIGHT-FORWARD WIND FCST.
THIS REGION WILL SEE VERY STRONG WINDS FRI MORNING...SUSTAINED AT
40 MPH WITH GUSTS AS HIGH AS 60 MPH. A HIGH WIND WARNING HAS BEEN
ISSUED. TO THE W...ITS A BIT TRICKIER FCST. DEEP IN THE COLUMBIA
BASIN...FCST GUIDANCE KEEP THE STRONGEST WINDS FROM PENETRATING
WHATS LEFT OF ANY SFC-BASED INVERSIONS FRI MORNING...KEEPING THE
WINDS WELL BELOW WARNING THRESHOLDS. WITH THE MAGNITUDE OF THE
CAA...AND ONLY 10-15 DEGREES OF VEERING FROM THE SFC TO THE
STRONG WINDS ALOFT...ANY DELAY OF THE ONSET OF THE STRONGER WINDS
SHOULD ONLY BE A COUPLE HRS. RECENT MOS GUIDANCE HAS DONE FAIRLY
WELL IN DISTINGUISHING WHICH SITES IN THESE LOWER BASIN
TOWNS...INCLUDING KEAT...MIX AND GET THE STRONGER WINDS FROM ALOFT
DOWN TO THE SFC VERSUS THE SITES THAT REMAIN DECOUPLED AND OUT OF
THE STRONG WIND THREAT. GUIDANCE KEEPS KMWH AND KEAT DECOUPLED...
BUT FULLY MIXES KMWH AND KEPH BY 15Z FRI. FOR THIS REASON...WEVE
KEPT THE HIGH WIND WATCH UNCHANGED FOR THE KMWH REGION...BUT HAVE
UPGRADED THE WATCH TO A HIGH WIND WARNING ACROSS MUCH OF THE REST
OF ERN WA AND THE MTNS OF N ID. NO CHANGES TO THE REST OF THE
MEDIUM AND EXTENDED-RANGE FCST. BZ

&&

.AVIATION...MAINLY VFR CONDITIONS CAN BE EXPECTED OVER THE FORECAST
AREA THROUGH 18Z TODAY. ANOTHER POWERFUL STORM SYSTEM WILL SPREAD A
WARM FRONT WITH MAINLY MVFR CEILINGS WITH LOCAL IFR CEILINGS AND
VISIBILITY IN SNOW AND RAIN FROM SOUTH TO NORTH AFTER 18Z TODAY.
STRONG WINDS WITH LLWS OVER EASTERN TAF SITES WILL BECOME DOMINANT
AFTER 00Z THIS EVENING. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        40  36  38  22  26  16 /  80  90  30  20  10  20
COEUR DALENE  39  37  37  22  27  19 /  80  90  50  30  10  20
PULLMAN        44  38  41  24  28  19 /  80  80  50  40  20  10
LEWISTON       47  42  45  26  33  23 /  80  80  30  40  20  10
COLVILLE       34  29  32  18  23  12 /  80  90  40  10   0  20
SANDPOINT      37  33  34  21  26  19 /  90  90  70  30  10  10
KELLOGG        39  32  36  22  27  20 /  90  90  90  50  30  20
MOSES LAKE     38  36  42  23  29  17 /  70  80  10   0   0  20
WENATCHEE      35  30  38  22  28  17 /  80  80  10  10   0  20
OMAK           35  28  34  18  24   9 /  80  80  20  10   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HIGH WIND WARNING FROM 7 PM THIS EVENING TO 10 AM PST FRIDAY
FOR      COEUR DALENE AREA...IDAHO PALOUSE.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST FRIDAY
     ABOVE 3500 FEET FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
     PANHANDLE.

WA...HIGH WIND WARNING FROM 7 PM THIS EVENING TO 10 AM PST FRIDAY
FOR      LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST BLUE
     MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST FRIDAY
     ABOVE 3500 FEET FOR NORTHEAST MOUNTAINS.

     HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY MORNING ABOVE
     3500 FEET FOR OKANOGAN HIGHLANDS.

     HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     MOSES LAKE AREA...WATERVILLE PLATEAU.

&&
Hazardous weather outlook, Dec 14, 5:59 AM PST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PST THU DEC 14 2006

IDZ026-027-WAZ041-043-151400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
WENATCHEE AREA-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION TODAY
THROUGH FRIDAY. THIS WILL BRING RAIN...HIGH ELEVATION SNOW AND
WINDY CONDITIONS TO THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM WILL LINGER INTO FRIDAY RESULTING IN WINDY CONDITIONS
AND A CHANCE OF RAIN AND HIGH ELEVATION SNOW. THE WEATHER IS
EXPECTED TO SETTLE DOWN INTO THE WEEKEND.

IDZ002-003-WAZ031>033-035-036-151400-
COEUR DALENE AREA-IDAHO PALOUSE-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ANATONE...PEOLA...CLARKSTON...PULLMAN...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
     PST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA
TODAY...BRINGING RAIN AND LOCALIZED SNOW. BY THIS EVENING A COLD
FRONT MOVING THROUGH THE FORECAST AREA WILL BRING STRONG WINDS
WITH WIND SPEEDS REACHING HIGH WIND CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM WILL LINGER INTO EARLY FRIDAY AND WILL BRING RAIN AND
STRONG WINDS TO0 THE FORECAST AREA. THE WEATHER IS EXPECTED TO
SETTLE DOWN INTO THE WEEKEND.

WAZ034-038-044-151400-
MOSES LAKE AREA-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...REPUBLIC...INCHELIUM...WATERVILLE...MANSFIELD
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
     MORNING ABOVE 3500 FEET.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA
TODAY...BRINGING RAIN AND LOCALIZED SNOW. BY THIS EVENING A COLD
FRONT MOVING THROUGH THE FORECAST AREA WILL BRING STRONG WINDS
WITH WIND SPEEDS APPROACHING HIGH WIND CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM WILL LINGER INTO EARLY FRIDAY AND WILL BRING RAIN AND
STRONG WINDS TO0 THE FORECAST AREA. THE WEATHER IS EXPECTED TO
SETTLE DOWN INTO THE WEEKEND.

IDZ001-004-WAZ037-151400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
     PST FRIDAY ABOVE 3500 FEET.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TODAY. THIS
WILL RESULT IN LOW ELEVATION RAIN AND SNOW...ABOVE 3500 FEET SNOW
MAY BE HEAVY AT TIMES. BY THIS EVENING A COLD FRONT MOVING THROUGH
THE FORECAST AREA WILL BRING STRONG WINDS WITH WIND SPEEDS
APPROACHING HIGH WIND CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM WILL LINGER INTO EARLY FRIDAY AND WILL BRING CONTINUED
SNOW RAIN AND STRONG WINDS TO THE FORECAST AREA. THE WEATHER IS
EXPECTED TO SETTLE DOWN INTO THE WEEKEND.

WAZ042-151400-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TODAY. THIS
WILL RESULT IN LOW ELEVATION RAIN AND SNOW...ABOVE 3500 FEET
MAINLY SNOW CAN BE EXPECTED. BY THIS EVENING A COLD FRONT MOVING
THROUGH THE FORECAST AREA WILL BRING BREEZY STRONG WINDS AND SNOW
SHOWERS MAINLY NEAR THE CREST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY WINDS AND MOUNTAIN SNOW SHOWERS WILL LINGER INTO FRIDAY.
THE WEATHER IS EXPECTED TO SETTLE DOWN INTO THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 14, 8:00 AM PST to 9:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Wenatchee Area

When
December 14, 11:00 AM PST to 9:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 14, 11:00 AM PST to 11:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
December 14, 11:00 AM PST to 11:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7546, 7545, 7547, 7548.